Hail, Jefferson
- When
- April 29, 5:55 PM CST
- Where
- Jefferson County, 2.11 mi E of Daykin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.320, -97.240
A large upper level low pressure system over the northern plains brought gusty southwest winds and warm and relatively dry air to eastern Nebraska and southwest Iowa during the afternoon of April 29th. By early evening strong south winds transporting more moist and unstable air caused thunderstorms to develop over north central Kansas near the intersection of the drier air and this more unstable…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A large upper level low pressure system over the northern plains brought gusty southwest winds and warm and relatively dry air to eastern Nebraska and southwest Iowa during the afternoon of April 29th. By early evening strong south winds transporting more moist and unstable air caused thunderstorms to develop over north central Kansas near the intersection of the drier air and this more unstable airmass. These thunderstorms then tracked northeast into southeast Nebraska and southwest Iowa aided by an increasing low level jet. The thunderstorms produced a modest amount of large hail reports and at least one tornado in southeast Nebraska. Areas of heavy rain also accompanied some of the activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:20 PM CST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT THU APR 29 2010
.DISCUSSION...
SEVERE WEATHER POTENTIAL TONIGHT IS THE PRIMARY FORECAST CONCERN.
BROAD UPPER TROUGH OVER THE WESTERN U.S. WAS SLOWLY PUSHING INTO THE
ROCKIES TODAY...WHILE STRONG SOUTHWEST FLOW WAS PRESENT OVER THE
MIDDLE OF THE COUNTRY. AT THE SURFACE...COOL FRONT HAS PUSHED INTO
OUR NORTHWEST CWA BEHIND LOW PRESSURE LIFTING NORTHEAST THROUGH
NORTHWEST IOWA. DRYLINE WAS ALSO EVIDENT NOSING INTO OUR SOUTHWEST
CWA DENOTED BY DEW POINTS FALLING INTO THE 40S ON WEST SOUTHWESTERLY
FLOW. DEW POINTS WERE IN THE MIDDLE 50S IN FAR SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA. A FEW CUMULUS HAD DEVELOPED THERE OVER THE
LAST COUPLE OF HOURS...BUT VERY WARM MID LEVEL TEMPERATURES WERE
HALTING FURTHER DEVELOPMENT. THIS CAPPING LAYER IS EXPECTED TO
PERSIST THROUGH THE REST OF THE AFTERNOON...SO DEVELOPMENT ALONG
DRYLINE/FRONT IS SUSPECT AS INSTABILITY DECREASES WITH LOSS OF
DAYTIME HEATING. IF CAP BREAKS IN OUR AREA...OR EVEN SOUTH IN
CENTRAL KANSAS WHERE TCU WAS FORMING...SHEAR PROFILES AND
INSTABILITY SUGGESTS LARGE HAIL AND DOWNBURST WINDS ARE POSSIBLE
WITH INVERTED V SOUNDINGS YIELDING 1000 J/KG OF DOWNDRAFT CAPE.
NEARLY UNIDIRECTIONAL LOW LEVEL WIND PROFILES AND HIGH LFC
SUGGESTS TORNADIC POTENTIAL IS MINIMAL.
FARTHER TO THE WEST...SHOWERS WERE STARTING TO FIRE IN CENTRAL AND
NORTH CENTRAL NEBRASKA IN ISENTROPIC UPGLIDE REGION NORTHWEST OF
SURFACE/850 FRONTS AND UNDER COOLING PROFILE ALOFT. EXPECT THIS
MECHANISM WILL PROVIDE THE GREATEST POTENTIAL FOR STORMS ACROSS OUR
AREA OVERNIGHT. NAM AND GFS BOTH SHOW THUNDERSTORMS FIRING LATER
THIS EVENING AFTER SURFACE FRONT/DRYLINE SHIFTS EAST AND SOUTH OF
THE CWA. BACKING 850 WIND FLOW WILL LIFT HIGHER THETA-E AIR INTO THE
CENTRAL CWA WHERE STORMS SHOULD CONTINUE TO FIRE. 3KM HRRR MODEL
HAS BEEN SUGGESTING THIS SCENARIO OVER THE LAST SEVERAL HOURS AS
WELL. GFS FORECAST SOUNDINGS SHOW 800-900 J/KG OF ELEVATED CAPE
FOR PARCELS LIFTED FROM ABOUT 675MB OVERNIGHT. EFFECTIVE INFLOW
SHOULD FUEL STORMS MUCH OF THE NIGHT WHILE AXIS ONLY SLOWLY SETTLES
SOUTHEAST. THUS TRAINING CELLS COULD LEAD TO DECENT RAIN TOTALS.
SEVERE POTENTIAL IS MINIMAL...BUT LARGE HAIL OR A DOWNBURST WIND
IS STILL POSSIBLE THROUGH MUCH OF THE NIGHT.
THUNDERSTORMS SHOULD BE EXITING THE CWA IN THE MORNING...BUT
CONTINUED FORCING AND COOL MID LEVEL AIR DUE TO NORTHERN PLAINS
UPPER LOW WILL MAINTAIN A CHANCE FOR SHOWERS FRIDAY MORNING. BY
FRIDAY AFTERNOON...AN AREA OF STRONG 700MB FRONTOGENESIS SHOWN BY
BOTH NAM/GFS SUGGESTS A CHANCE FOR SHOWERS THROUGH THE AFTERNOON
MAINLY IN NORTHEAST NEBRASKA. THIS MAY LINGER INTO THE EVENING SO
MAINTAINED A SLIGHT CHANCE THEN. TEMPERATURES FRIDAY WILL BE MUCH
COOLER GIVEN COOL ADVECTION...CLOUDS AND PRECIP. SOME AREAS MAY NOT
REACH 60 IN NORTHEAST NEBRASKA.
SATURDAY AND SUNDAY SHOULD BE DRY FOR THE MOST PART WITH
TEMPERATURES REBOUNDING INTO THE MID/UPPER 60S. ANOTHER MID LEVEL
TROUGH ROTATING THROUGH SOUTHERN NEBRASKA/NORTHERN KANSAS WILL BRING
AT LEAST A SLIGHT CHANCE FOR SHOWERS IN OUR SOUTHWEST LATE SUNDAY
AFTERNOON...AND WILL CONTINUE THAT THROUGH THE SOUTHERN CWA SUNDAY
NIGHT BEFORE EXITING MONDAY MORNING.
THE REST OF THE FORECAST WILL REMAIN DRY. GFS/ECMWF BOTH SHOW A COLD
FRONT SETTLING SOUTH AT MID WEEK. THERE IS A POTENTIAL FOR VERY WARM
TEMPERATURES AHEAD OF THIS BOUNDARY ON TUESDAY WHERE TEMPS HAVE BEEN
BUMPED UP A COUPLE OF CATEGORIES. RELATIVELY DRY AIR WITH THIS FRONT
PRECLUDES MENTION OF PRECIPITATION NOW.
DERGAN
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
COLD FRONT STRETCHING ACROSS THE AREA THIS AFTERNOON WITH GUSTY
SOUTHWEST SURFACE WINDS AHEAD OF THE FRONT AT KOMA AND KLNK.
STRONG THUNDERSTORMS POSSIBLE KLNK AND KOMA AFTER 29/23Z AS SURFACE
WAVE DEVELOPS ALONG FRONT OVER NORTHEAST KANSAS. PERIODS OF RW/TRW
00Z-15Z WITH SOME MVFR CONDITIONS AT TIMES AS FRONT MOVES SLOWLY
EAST OF THE AREA.
FOBERT
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ067-068-090>093.
IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ056-069-079-080-
090-091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 536 PM CDT THU APR 29 2010 IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068- 078-088>093-301245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD- LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE- RICHARDSON- 536 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT. SEVERE STORMS ARE POSSIBLE THIS EVENING SOUTH AND EAST OF A LINE FROM DAVID CITY TO FREMONT TO ONAWA IOWA. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHERE BETTER MOISTURE RESIDES. A FRONTAL BOUNDARY EXTENDING ACROSS SOUTHEAST NEBRASKA AND INTO WEST CENTRAL IOWA WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT BEFORE DARK. IT IS POSSIBLE THAT THIS BOUNDARY MAY STALL AND PUSH TO THE WEST BEFORE FINALLY MOVING EAST LATER TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER DARK WITH THE PRIMARY THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. NEZ011-012-015>018-030>033-042-043-301245- KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON- CUMING-PLATTE-COLFAX- 536 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE POSSIBLE ACROSS NORTHEAST NEBRASKA TONIGHT. LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY HAZARD. A FRONTAL BOUNDARY EXTENDING ACROSS EASTERN NEBRASKA AND INTO WESTERN IOWA WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. KERN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 553 PM CDT THU APR 29 2010 NEZ089-292330- GAGE NE- 553 PM CDT THU APR 29 2010 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN GAGE COUNTY UNTIL 630 PM CDT... AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ODELL...OR 17 MILES SOUTH OF BEATRICE... MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WYMORE... BLUE SPRINGS... BARNESTON... ROCKFORD STATE RECREATION AREA... VIRGINIA... FILLEY... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 600 PM CDT THU APR 29 2010 NEZ015-018-031>033-292345- CUMING NE-MADISON NE-STANTON NE-THURSTON NE-WAYNE NE- 600 PM CDT THU APR 29 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN STANTON...SOUTHEASTERN WAYNE...WESTERN THURSTON...EASTERN MADISON AND NORTHERN CUMING COUNTIES UNTIL 645 PM CDT... AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NORFOLK...MOVING EAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... STANTON... PILGER... WISNER... PENDER... 8 MILES SOUTH OF WAYNE... THURSTON... FOBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 622 PM CDT THU APR 29 2010 NEZ088-300000- JEFFERSON NE- 622 PM CDT THU APR 29 2010 ...SPECIAL WEATHER STATEMENT FOR WESTERN JEFFERSON COUNTY UNTIL 700 PM CDT... AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MUNDEN...OR 48 MILES SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REYNOLDS... ALEXANDRIA STATE RECREATION AREA... DAYKIN... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BOUSTEAD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 646 PM CDT THU APR 29 2010 IAZ079-090-NEZ067-068-300015- CASS NE-FREMONT IA-MILLS IA-OTOE NE- 646 PM CDT THU APR 29 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN OTOE...SOUTHEASTERN CASS... WESTERN FREMONT AND MILLS COUNTIES UNTIL 715 PM CDT... AT 645 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF MALVERN TO UNION...AND MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... UNION... MALVERN... MURRAY... PACIFIC JUNCTION... GLENWOOD... HASTINGS... SILVER CITY... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BOUSTEAD
The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
15 hail, 2 thunderstorm wind, 1 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm wind gusts estimated at over 65 mph downed trees and power lines along 710 road. The damage was probably the rear flank downdraft from the supercell that spawned a tornado just to the northeast a few minutes later.
An Assessment team from the NWS determined that a tornado tracked around 3 miles west through northwest of the Diller area. The damage path was around 300 yards at its widest. Trees and farm outbuildings were damaged along its path and 35 large power poles were snapped. A house in the area also sustained major damage to the roof and windows and the upper floor was partially shifted from the lower floor and a wall was bowed outward and garage destroyed. A center irrigation pivot was damaged at the tornadoes lifting point.
Hail up to 2 inches in diameter caused damage to a car west southwest of Endicott.
Thunderstorm wind gusts estimated at close to 60 mph blew 6 inch diameter metal irrigation pipes onto a road.
Rainfall of 2.75 inches in Bennet from several storms that moved across the area this evening caused considerable standing water in farm fields around town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218364, 218484, 218365, 218366, 218369, 218389, 218367, 218370, 218374, 218429, 218371, 218373, 218377, 218378, 218376, 218388, 218382, 218383, 218384.